Alert archive / Washington / Wind Advisories in 2013

Wind Advisory 2, NWS Pendleton, OR

January 7, 2013Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Jan 7, 2013, 4:59 PM PST for Yakima County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2013, 4:59 PM PST (00:59 UTC)
Expired
Jan 7, 2013, 11:00 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 169 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2013-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2013-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WWUS76 KPDT 080059
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
459 PM PST MON JAN 7 2013

...STRONG WINDS IN THE YAKIMA AREA...

.STRONG WINDS FLOWING OVER THE HIGHER TERRAIN OF THE CASCADE EAST
SLOPES HAVE BEEN TOUCHING DOWN IN THE YAKIMA AREA. THESE WINDS MAY
ALSO REACH INTO WESTERN PORTIONS OF THE LOWER YAKIMA VALLEY THIS
EVENING.

WAZ027-080700-
/O.NEW.KPDT.WI.Y.0002.130108T0059Z-130108T0700Z/
YAKIMA VALLEY-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...YAKIMA
459 PM PST MON JAN 7 2013

...WIND ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PST THIS EVENING. 

* TIMING: LOCALLY STRONG WINDS IN AND AROUND THE CITY OF YAKIMA
  WILL CONTINUE THROUGH MOST OF THIS EVENING. THESE WINDS MAY ALSO
  WORK INTO PORTIONS OF THE LOWER YAKIMA VALLEY...ESPECIALLY FROM
  WHITE SWAN TO TOPPENISH. THE WINDS SHOULD DECREASE LATER THIS
  EVENING AS THE WINDS ALOFT WEAKEN.

* WINDS: WEST WINDS OF 30 TO 40 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS: THE WINDS WILL CAUSE PROBLEMS FOR MOTORISTS ON AREA
  HIGHWAYS AND ROADS...ESPECIALLY THOSE DRIVING HIGH PROFILE
  VEHICLES. ALSO SMALL BRANCHES MAY FALL FROM TREES AND LOCAL
  POWER OUTAGES MAY BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 45 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

&&

$$
1 follow-up statement
214 
WWUS76 KPDT 080653
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1053 PM PST MON JAN 7 2013

WAZ027-080800-
/O.EXP.KPDT.WI.Y.0002.000000T0000Z-130108T0700Z/
YAKIMA VALLEY-
INCLUDING THE CITIES OF...NACHES...SUNNYSIDE...TOPPENISH...YAKIMA
1053 PM PST MON JAN 7 2013

...WIND ADVISORY WILL EXPIRE AT 11 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PST THIS EVENING. 

WINDS IN THE YAKIMA AREA HAVE DECREASED OVER THE PAST TWO HOURS.
OCCASIONAL GUSTS OF 20 TO 30 MPH MAY STILL OCCUR INTO THE EARLY
HOURS OF TUESDAY. OVERALL...THOUGH...WIND SPEEDS WILL CONTINUE TO
DECREASE OVER THE NEXT FEW HOURS. THUS THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AT 11 PM PST. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 7, 2:00 PM PST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 7, 2:00 PM PST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PST MON JAN 7 2013

.SHORT TERM...TONIGHT AND TUESDAY. WARM FRONT IS MOVING EAST OF THE
REGION. SATELLITE AND RADAR TRENDS INDICATE PRECIPITATION IS RAPIDLY
TAPERING OFF. MANY LOCATIONS HAVE ALREADY STOPPED. EXPECT SOME
LINGERING RAIN/SNOW ALONG THE CASCADES AND BLUES INTO THE EVENING.
THE HEAVY SNOW HAS ENDED AND ALL ADVISORIES AND WARNINGS WILL EXPIRE
OR BE CANCELLED BY 3PM. THE WARM AIR ALOFT HAS MIXED DOWN IN SOME
AREAS AND TEMPERATURES HAVE RISEN INTO THE 40S TO LOWER 50S. OTHER
LOCATIONS REMAIN TRAPPED IN THE COLD AIR WITH TEMPS STILL IN THE
30S. FOR TONIGHT SKIES WILL BE MOSTLY CLOUDY. THE NEXT SYSTEM WILL
BE APPROACHING THE PACIFIC NORTHWEST AND SOME WARM FRONTAL
PRECIPITATION WILL OVERSPREAD THE CASCADES ESPECIALLY IN WASHINGTON
LATE TONIGHT. FOR TUESDAY THE HIGHEST AMOUNTS OF PRECIPITATION WILL
BE OVER THE WASHINGTON CASCADES AS THE SURFACE LOW MOVES INTO
VANCOUVER ISLAND. ELSEWHERE AMOUNTS WILL BE LESS WITH VERY LITTLE
EXPECTED FURTHER SOUTH TOWARDS THE JOHN DAY HIGHLANDS. THE AIRMASS
REMAINS WARM WITH FAIRLY HIGH FREEZING LEVELS. TEMPERATURES WILL BE
IN THE UPPER 30S AND 40S. A FEW LOCATIONS WILL BE NEAR 50 DEGREES.
SURFACE GRADIENTS WILL PRODUCE BREEZY TO WINDY CONDITIONS IN SOME
AREAS TONIGHT AND TUESDAY.   94

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...A WARM FRONT WILL MOVE
NORTH IN EASTERN WASHINGTON TUESDAY NIGHT. THIS WILL BRING MODERATE
TO HEAVY RAIN AND SNOW ABOVE 4500 FEET IN THE CASCADES AND A CHANCE
OF RAIN IN THE COLUMBIA BASIN AND NORTHWEST OREGON MOUNTAINS. THE
ASSOCIATED COLD FRONT WILL MOVE THROUGH WEDNESDAY. STRONG WINDS MAY
MIX TO THE SURFACE AHEAD OF THE FRONT IN THE HIGHER ELEVATIONS AND
BEHIND THE FRONT IN THE DESCHUTES PLATEAU AND COLUMBIA BASIN. MUCH
COLDER AIR WILL MOVE INTO EASTERN WASHINGTON AND OREGON BEHIND THE
FRONT. THIS WILL BRING SNOW LEVELS BACK TO THE SURFACE BY THURSDAY
MORNING. AN UPPER LEVEL TROUGH WILL THURSDAY WITH A CHANCE OF SNOW
SNOW SHOWERS TO THE AREA. NORTHERLY FLOW WILL PERSIST FOR THE REST
OF THE LONG TERM PERIOD, BUT THE GFS AND ECMWF SHOW SIGNIFICANT
DIFFERENCES...SO CONFIDENCE IN THE TIMING AND STRENGTH ANY
DISTURBANCES IS LOW. SOME UPSLOPE SHOWERS WILL LINGER IN THE
MOUNTAINS THURSDAY NIGHT AND FRIDAY AS DRIER NORTHERLY FLOW ALOFT
DEVELOPS BEHIND THE TROUGH. THERE MAY BE A BRIEF BREAK SATURDAY.
COONFIELD

SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS ARE IN FAIR AGREEMENT
KEEPING A LARGE UPPER LEVEL TROUGH DEEP OVER THE CONUS WITH
NORTHERLY FLOW OVER OUR FORECAST AREA.  THERE IS THE POTENTIAL FOR A
WAVE OF PRECIPITATION SATURDAY NIGHT INTO SUNDAY THAT MAY BRING SOME
LIGHT TO MODERATE SNOW SHOWERS. THIS WAVE SHOULD QUICKLY EXIT THE
AREA BY SUNDAY AFTERNOON...AND DRY NORTHERLY FLOW WILL CONTINUE
THROUGH THE EARLY PART OF THE WORK WEEK. WEBER

&&

.AVIATION...18Z TAFS...CEILINGS WILL INCREASE AS CLEARING BEGINS
BEHIND THE WARM FRONT. EXPECT MAINLY VFR/MVFR CONDITIONS BY 21Z AT
KDLS, KYKM, KPSC, KALW, AND KPDT. EXPECT KRDM AND KBDN TO REMAIN
VFR. PATCHY FOG WILL REDEVELOP TONIGHT. WINDS WILL DECREASE
OVERNIGHT. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  49  38  42 /  10  30  20  50
ALW  37  49  40  42 /  10  40  30  60
PSC  35  45  39  47 /  10  30  20  40
YKM  30  40  32  40 /  10  40  30  30
HRI  35  47  39  42 /  10  30  20  40
ELN  27  38  34  39 /  10  60  40  30
RDM  33  49  32  40 /  10  20  10  40
LGD  32  43  38  44 /  60  30  20  70
GCD  30  44  30  40 /  30  30  10  50
DLS  35  43  37  44 /  20  40  30  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ABOVE 4000
     FEET FOR THE ORZ506.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY ORZ502.

     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ABOVE 4000
     FEET FOR THE ORZ503.

     HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON ORZ049.

     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ORZ049.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY ABOVE 4000 FEET
     FOR THE ORZ050.

WA...WINTER STORM WARNING UNTIL 4 AM PST TUESDAY WAZ030.

&&

THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/76/89/76
Hazardous weather outlook, Jan 7, 2:28 PM PST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
228 PM PST MON JAN 7 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
228 PM PST MON JAN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS EVENING AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WARM FRONT IS MOVING OUT OF THE AREA AND PRECIPITATION HAS
DIMINISHED. SOME LIGHT RAIN OR SNOW WILL CONTINUE OVER THE BLUES AND
CASCADES INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER WEATHER SYSTEM WILL MOVE THROUGH THE PACIFIC NORTHWEST
TUESDAY. THE WILL BE LIGHT RAIN AND HIGHER ELEVATION SNOW WITH THE
HIGHEST AMOUNTS OVER THE WASHINGTON CASCADES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Jan 7, 11:32 AM PST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1132 AM PST MON JAN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY SNOW       1 N LA GRANDE           45.34N 118.09W
01/07/2013  M8.0 INCH        UNION              OR   TRAINED SPOTTER

            RECEIVED 8 INCHES SNOW THIS MORNING.

&&

AA
Local storm report, Jan 7, 12:43 PM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
1243 PM PST MON JAN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             1 N LA GRANDE           45.34N 118.09W
01/07/2013  E5.0 INCH        UNION              OR   TRAINED SPOTTER

            RECEIVED 5 INCHES SNOW THIS MORNING.

&&

AA
Local storm report, Jan 7, 12:55 PM PST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1255 PM PST MON JAN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY SNOW       EASTON                  47.24N 121.18W
01/07/2013  M10.0 INCH       KITTITAS           WA   CO-OP OBSERVER

            RECEIVED 10 INCHES SNOW IN PAST 24 HOURS.

&&

AA
Local storm report, Jan 7, 1:17 PM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
117 PM PST MON JAN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY SNOW       1 S LA GRANDE           45.31N 118.09W
01/07/2013  M6.0 INCH        UNION              OR   TRAINED SPOTTER

            RECEIVED 6 INCHES SNOW PAST 12 HOURS.

&&

AA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:05 AM PSTHigh Wind WarningPDTYakima25 hr
Jan 8, 3:05 AM PSTWind AdvisoryPDTBenton, Columbia, Franklin, Klickitat, Walla Walla, Yakima31 hr

Nearby

Wind Advisories in Washington, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.